Constructive Approximation

, Volume 44, Issue 3, pp 385–415 | Cite as

Universal Lower Bounds for Potential Energy of Spherical Codes

  • P. G. Boyvalenkov
  • P. D. Dragnev
  • D. P. Hardin
  • E. B. Saff
  • M. M. Stoyanova


We derive and investigate lower bounds for the potential energy of finite spherical point sets (spherical codes). Our bounds are optimal in the following sense—they cannot be improved by employing polynomials of the same or lower degrees in the Delsarte–Yudin method. However, improvements are sometimes possible, and we provide a necessary and sufficient condition for the existence of such better bounds. All our bounds can be obtained in a unified manner that does not depend on the potential function, provided the potential is given by an absolutely monotone function of the inner product between pairs of points, and this is the reason we call them universal. We also establish a criterion for a given code of dimension n and cardinality N not to be LP-universally optimal; e.g., we show that two codes conjectured by Ballinger et al. to be universally optimal are not LP-universally optimal.


Minimal energy problems Spherical potentials Spherical codes and designs Levenshtein bounds Delsarte–Goethals–Seidel bounds Linear programming 

Mathematics Subject Classification

74G65 94B65 (52A40, 05B30) 



We would like to thank Dr. Silvia Boumova for kindly allowing us to include the proof of Theorem 4.4(b) so as to make this article self-contained.


  1. 1.
    Andreev, N.N.: Location of points on a sphere with minimal energy, Tr. Math. Inst. Steklova 219, 27–31 (1997) (in Russian); English translation: Proc. Inst. Math. Steklov 219, 20–24 (1997)Google Scholar
  2. 2.
    Ballinger, B., Blekherman, G., Cohn, H., Giansiracusa, N., Kelly, E., Schürmann, A.: Experimental study of energy-minimizing point configurations on spheres. Exp. Math. 18, 257–283 (2009)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Bannai, E., Damerell, R.M.: Tight spherical designs I. J. Math. Soc. Jpn. 31, 199–207 (1979)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Bannai, E., Damerell, R.M.: Tight spherical designs II. J. Lond. Math. Soc. 21, 13–30 (1980)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Beckermann, B., Bustamante, J., Martinez-Cruz, R., Quesada, J.: Gaussian, Lobatto and Radau positive quadrature rules with a prescribed abscissa. Calcolo 51, 319–328 (2014)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Borodachov, S., Hardin, D., Saff, E.: Minimal Discrete Energy on Rectifiable Sets. Springer, Berlin (2016). (to appear)MATHGoogle Scholar
  7. 7.
    Boumova, S.P.: Applications of polynomials to spherical codes anddesigns, PhD Dissert, TU Eindhoven (2001)Google Scholar
  8. 8.
    Boyvalenkov, P.G.: Linear programming bounds for spherical codes and designs. Dr. Sci. Dissert., Inst. Math. Inf. BAS, Sofia (2004) (in Bulgarian)Google Scholar
  9. 9.
    Boyvalenkov, P., Bumova, S., Danev, D.: Necessary conditions for existence of some designs in polynomial metric spaces. Eur. J. Comb. 20, 213–225 (1999)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Boyvalenkov, P.G., Danev, D.P.: On Maximal Codes in Polynomial Metric Spaces. Lecture Notes in Computer Science, vol. 1255, pp. 29–38. Springer (1997)Google Scholar
  11. 11.
    Boyvalenkov, P.G., Danev, D.P., Bumova, S.P.: Upper bounds on the minimum distance of spherical codes. IEEE Trans. Inf. Theory 41, 1576–1581 (1996)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Boyvalenkov, P., Danev, D., Landjev, I.: On maximal spherical codes II. J. Comb. Des. 7, 316–326 (1999)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Cohn, H., Conway, J., Elkies, N., Kumar, A.: The \(D_4\) root system is not universally optimal. Exp. Math. 16, 313–320 (2007)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Cohn, H., Kumar, A.: Universally optimal distribution of points on spheres. J. Am. Math. Soc. 20, 99–148 (2006)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Cohn, H., Woo, J.: Three point bounds for energy minimization. J. Am. Math. Soc. 25, 929–958 (2012)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Davis, P.J.: Interpolation and Approximation. Blaisdell Publishing Company, New York (1963)MATHGoogle Scholar
  17. 17.
    Delsarte, P.: An algebraic approach to the association schemes in coding theory. Philips Res. Rep. Suppl. 10 (1973)Google Scholar
  18. 18.
    Delsarte, P., Goethals, J.-M., Seidel, J.J.: Spherical codes and designs. Geom. Dedicata 6, 363–388 (1977)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Erdélyi, T., Magnus, A., Nevai, P.: Generalized Jacobi weights, Christoffel functions, and Jacobi polynomials. SIAM J. Math. Anal. 25, 602–614 (1994)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Hardin, D.P., Saff, E.B.: Discretizing manifolds via minimum energy points. Not. Am. Math. Soc. 51, 1186–1194 (2004)MATHMathSciNetGoogle Scholar
  21. 21.
    Kabatiansky, G.A., Levenshtein, V.I.: Bounds for packings on a sphere and in space (Russian). Problemy Peredachi Informacii 14, 3–25 (1978). English translation in Problems of Information Transmission 14, 1–17 (1978)Google Scholar
  22. 22.
    Kolushov, A.V., Yudin, V.A.: Extremal dispositions of points on the sphere. Anal. Math. 23, 25–34 (1997)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Koornwinder, T.H.: The addition formula for Jacobi polynomials and spherical harmonics. SIAM J. Appl. Math. 25, 236–246 (1973)CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Krasikov, I.: An upper bound on Jacobi polynomials. J. Approx. Theory 149, 116–130 (2007)CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Levenshtein, V.I.: Bounds for packings in metric spaces and certain applications. Probl. Kibern. 40, 44–110 (1983). (in Russian)MathSciNetGoogle Scholar
  26. 26.
    Levenshtein, V.I.: Designs as maximum codes in polynomial metric spaces. Acta Appl. Math. 25, 1–82 (1992)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Levenshtein, V.I.: Universal bounds for codes and designs. In: Pless, V.S., Huffman, W.C. (eds.) Handbook of Coding Theory, pp. 499–648. Elsevier, Amsterdam (1998)Google Scholar
  28. 28.
    Matrin, W.J., Williford, J.S.: There are finitely many \(Q\)-polynomial association schemes with given first multiplicity at least three. Eur. J. Comb. 30, 698–704 (2009)CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Müller, C.: Spherical Harmonics. Lecture Notes in Mathematics, vol. 17. Springer, Berlin (1966)CrossRefGoogle Scholar
  30. 30.
    Musin, O.: The kissing number in four dimensions. Ann. Math. 168, 1–32 (2008)CrossRefMATHMathSciNetGoogle Scholar
  31. 31.
    Saff, E.B., Kuijlaars, A.B.J.: Distributing many points on a sphere. Math. Intell. 19, 5–11 (1997)CrossRefMATHMathSciNetGoogle Scholar
  32. 32.
    Sidelnikov, V.M.: On extremal polynomials used to estimate the size of codes. Probl. Inf. Transm. 16, 174–186 (1980)MathSciNetGoogle Scholar
  33. 33.
    Szegő, G.: Orthogonal Polynomials, vol. 23. AMS Col. Publ, Providence (1939)CrossRefMATHGoogle Scholar
  34. 34.
    Watson, G.N.: A Treatise of the Theory of Bessel Functions. Cambridge University Press, Cambridge (1995)MATHGoogle Scholar
  35. 35.
    Yudin, V.A.: Minimal potential energy of a point system of charges. Discret. Mat. 4, 115–121 (1992) (in Russian). English translation: Discr. Math. Appl. 3, 75–81 (1993)Google Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  • P. G. Boyvalenkov
    • 1
    • 2
  • P. D. Dragnev
    • 3
  • D. P. Hardin
    • 4
  • E. B. Saff
    • 4
  • M. M. Stoyanova
    • 5
  1. 1.Institute of Mathematics and InformaticsBulgarian Academy of SciencesSofiaBulgaria
  2. 2.Faculty of Mathematics and Natural SciencesSouth-Western UniversityBlagoevgradBulgaria
  3. 3.Department of Mathematical SciencesIndiana-Purdue UniversityFort WayneUSA
  4. 4.Center for Constructive Approximation, Department of MathematicsVanderbilt UniversityNashvilleUSA
  5. 5.Faculty of Mathematics and InformaticsSofia UniversitySofiaBulgaria

Personalised recommendations